Adverse veterinary drug reactions

An adverse veterinary drug reaction is any unwanted or harmful event that occurs after administration of a veterinary drug (off-label and/or on-label). Included are adverse reactions/events in animals and/or humans involved in administering a veterinary drug to an animal, and events that result from a suspected lack of effect/response.

Anyone can report suspected adverse reactions to veterinary drugs. Veterinary health care professionals and animal owners are encouraged to submit reports. However, reporting is mandatory for manufacturers, as per the Canada's Food and Drug Regulations.

An adverse reaction/event should be reported as soon as possible after the reaction has occurred, even if you are not certain that a particular veterinary drug is the cause.

Report an adverse reaction/event here

To view the PDF form, please ensure you have the latest version of Adobe Reader for Windows®, Mac, or Linux® by visiting Adobe.

Veterinary pharmacovigilance

Health Canada's Veterinary Drugs Directorate (VDD) monitors the safety and efficacy of approved drugs for the prevention, diagnosis and treatment of disease in animals through its pharmacovigilance program. The purpose of this surveillance is to monitor:

  • the safety and efficacy of veterinary drugs used in animals
  • the safety of humans handling these products
  • the safety of consuming food derived from treated animals

Records of suspected adverse veterinary drug reaction reports are reviewed and assessed to find out if they are related to the administered drug(s). This process is conducted in accordance with the international guidelines for pharmacovigilance activities developed by the  International Cooperation on Harmonization of Technical Requirements for Registration of Veterinary Medicinal Products (VICH).

For more information

Canada

International

Report a problem or mistake on this page
Please select all that apply:

Thank you for your help!

You will not receive a reply. For enquiries, contact us.

Date modified: